Kentucky, 2005

Hail and Damaging Winds in Kentucky, August 14, 2005

August 14, 2005 · NWS PAH · 6 events in 5 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 2:05 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 14, 2:05 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT SUN AUG 14 2005

.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY NIGHT

AT 19Z...A WEAK SURFACE BOUNDARY EXTENDED FROM JUST NORTH OF
EVANSVILLE...WESTWARD ACROSS SOUTHERN ILLINOIS...TO JUST NORTH OF
CGI AND POF. ALTHOUGH THIS MARKED THE LOCATION OF THE WIND
SHIFT...CONVERGENCE WAS LIMITED DUE TO WEAK FLOW ON BOTH SIDES OF
THE FRONT. THE LEADING EDGE OF THE COOLER AND DRIER AIR
WAS NEAR I-44 IN MISSOURI AND I-70 IN ILLINOIS. SCATTERED INTENSE
CONVECTION WAS DEVELOPING ON THE WARM SIDE OF THE FRONT THIS
AFTERNOON...AND SVR TSTM WATCH 721 REMAINS IN EFFECT UNTIL 00Z FOR
SE MISSOURI AND PARTS OF SW ILLINOIS. MAIN HAZARD WILL BE DAMAGING
WINDS DUE TO STEEP LOW LEVEL LAPSE RATES AND ASSOCIATED HIGH DCAPES
/AROUND 1000 IN SE MISSOURI PER SPC MESOANALYSIS/. FAIRLY WEAK LOW
AND MID LEVEL WIND FIELDS WILL LIMIT STORM ORGANIZATION...BUT APPEAR
SUFFICIENT FOR MULTI-CELL CLUSTERS. DUE TO LACK OF SIGNIFICANT MID
AND UPPER LEVEL FORCING...AS WELL AS WEAK LOW LEVEL
CONVERGENCE...THE CONVECTION WILL LIKELY LOSE INTENSITY AS THE AIR
MASS STABILIZES AFTER DARK.

OVERALL...THE MODELS ARE IN GOOD AGREEMENT ON TAKING THE FRONT A
LITTLE FURTHER SOUTH ACROSS MUCH OF WESTERN KENTUCKY AND SOUTHEAST
MISSOURI OVERNIGHT AND MONDAY. THE EXTENSIVE POST FRONTAL CLOUDINESS
AND SHOWERS OVER CENTRAL MISSOURI AND ILLINOIS TODAY WILL LIKELY
SETTLE SOUTH INTO THE LOWER OHIO VALLEY AND SE MISSOURI MONDAY. THIS
SHOULD RESULT IN A RELATIVELY COOL DAY WHERE THE CLOUDS AND SHOWERS
ARE NUMEROUS. GFS MOS APPEARS TO HAVE A GOOD HANDLE ON THIS...AND
WILL BE FOLLOWED CLOSELY. WILL RAISE POPS INTO THE LIKELY CATEGORY
MAINLY NORTH AND WEST OF THE OHIO RIVER FOR MONDAY. PRIMARY
MECHANISM FOR PRECIPITATION MONDAY WILL BE THE WARM AND MOIST
SOUTHWEST FLOW AT 850 MB OVERRUNNING THE SURFACE BOUNDARY.

ON TUESDAY...THE ETA/GFS INCREASE MID LEVEL RIDGING TO OUR
WEST...RESULTING IN A MID LEVEL WIND SHIFT FROM SOUTHWEST INTO THE
NORTHWEST. THIS DRIVES THE BOUNDARY A LITTLE FURTHER SOUTH...AND
BRINGS SOMEWHAT DRIER AIR ACROSS THE FORECAST AREA. WILL KEEP POPS
IN THE LOW CHANCE RANGE FOR TUESDAY. HIGHS TUESDAY MAY ACTUALLY BE A
LITTLE WARMER WITH INCREASING SUNSHINE.

&&

.LONG TERM DISCUSSION...WEDNESDAY THROUGH SUNDAY

MAIN CONCERN FOR THE EXTENDED PORTION OF THE FORECAST DEALS WITH THE
POTENTIAL FOR ANOTHER FRONTAL PASSAGE LATE IN THE PERIOD.

THE OPERATIONAL GFS RUNS CONTINUE TO BE WEAKEST WITH UPPER RIDGING
IN THE SOUTHEAST STATES AND SUBSEQUENTLY MORE AGRESSIVE IN PUSHING A
COLD FRONT THROUGH THE REGION FRIDAY OR SATURDAY.  THE 12Z RUN
CONTINUES GO FURTHER OFF THE DEEP END BY DEVELOPING A DEEP CLOSED H5
LOW NEAR LAKE SUPERIOR BY 12Z SATURDAY.  AT THIS POINT IN TIME IT
HAS A BOUNDARY THROUGH THE ENTIRE AREA.

HOWEVER...THE 13/12Z AND 14/00Z ECMWF RUNS HAVE BEEN FAIRLY
CONSISTENT IN KEEPING THE H5 RIDGE IN THE SOUTHEAST...THUS KEEPING
HIGHER HEIGHTS OVER US AND ANY SIGNIFICANT SOUTHWEST FLOW ALOFT TO
OUR WEST AND NORTH.  IN SHORT...THE ECMWF KEEPS THE FRONT WELL TO
OUR NORTH THROUGHOUT THE EXTENDED PERIOD OF THE FORECAST.

THE ECMWF HAS SUPPORT FROM OTHER MEDIUM RANGE MODELS AND THAT
SOLUTION IS FAVORED IN GENERAL BY HPC...OVER THE OPERATIONAL
GFS...WHICH EVEN STANDS OUT FROM THE NCEP ENSEMBLE MEANS.

AS FOR THE FORECAST...WE SHOULD BE IN THE WARM SECTOR FROM WEDNESDAY
THROUGH NEXT WEEKEND.  THEREFORE...WOULD BE SURPRISED TO SEE
ANYTHING MORE THAN WIDELY SCATTERED DIURNAL CONVECTION THROUGHOUT
THE PERIOD...AND IF THE 14/00Z H5 PATTERN OF 594+ DM OVER THE QUAD
STATE VERIFIES...WE WOULD LIKELY HAVE NO POPS FROM FRIDAY THROUGH
SUNDAY.  NEIGHBORS AGREE ON A DRY WEEKEND...SO WILL JOIN IN WITH NO
POPS FROM SATURDAY THROUGH SUNDAY.  HOWEVER...HAVE PLASTERED SLIGHT
CHANCES TO FIT IN FOR EVERY PERIOD FROM WEDNESDAY NIGHT THROUGH
FRIDAY NIGHT.

OUR THINKING WOULD SUPPORT A 20 POP EACH AFTERNOON...BUT WOULD
RATHER NOT HAVE ANY POPS OVERNIGHT...UNFORTUNATELY THAT IS
UNAVOIDABLE AT THIS TIME.  WITH THE OLD BOUNDARY JUST PUSHING
NORTHEAST OF THE AREA EARLY WEDNESDAY...KEPT A 30 POP THROUGHOUT THE
AREA...AS H5 HEIGHTS WILL ALSO BE A BIT LOWER THAN THE REST OF THE
WEEK...ALLOWING FOR LESS CAP AND LIKELY MORE COVERAGE OF DIURNAL
CONVECTION.

TEMPERATURES WILL CONTINUE TO BE AT OR ABOVE NORMAL THROUGHOUT THE 5
DAY PERIOD.  KEPT HIGHS IN THE LOWER 90S FOR MUCH OF THE
PERIOD...BUT MAY NEED TO UP THEM INTO THE MID 90S IF THE ECMWF
SOLUTION PANS OUT FOR FRIDAY AND BEYOND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

MY/DRS
Hazardous weather outlook, Aug 14, 3:32 AM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT SUN AUG 14 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
432 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES NEAR 100 DEGREES WILL BE LIKELY THIS
AFTERNOON...MAINLY ACROSS WEST KENTUCKY AND EXTREME SOUTHEAST
MISSOURI.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. SMALL CLUSTERS OF THUNDERSTORMS MAY
PRODUCE ORGANIZED SEVERE DOWNBURST WINDS...PRIMARILY DURING
THE LATE MORNING AND INTO THE EARLY EVENING HOURS. THE INITIAL AREA
OF CONCERN WILL BE SOUTH OF A LINE FROM PERRYVILLE MISSOURI AND
PRINCETON INDIANA EARLY IN THE AFTERNOON...TRANSLATING SOUTHEAST
TOWARD A NEW MADRID MISSOURI...MADISONVILLE KENTUCKY LINE BY EVENING.

OTHERWISE...WINDS ASSOCIATED WITH THUNDERSTORM GUST FRONTS SHOULD
REMAIN BELOW SEVERE LIMITS...RANGING BETWEEN 35 AND 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL EXIST THROUGH FRIDAY. WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED DURING THE AFTERNOON AND
EVENING HOURS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, McLean

When
August 14, 3:09 PM CST
Where
McLean County, Island
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -87.150

Thunderstorm Wind, McLean

When
August 14, 3:09 PM CST
Where
McLean County, Island
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -87.150

A roof was blown off a house, and a trampoline was blown into a house.

Thunderstorm Wind, Crittenden

When
August 14, 3:30 PM CST
Where
Crittenden County, 4 mi WSW of Tolu
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -88.317

Windows were blown out of a house. Large trees were blown down.

Thunderstorm Wind, Hopkins

When
August 14, 5:10 PM CST to 5:15 PM CST
Where
Hopkins County, Hanson
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
TRAINED SPOTTER
Coordinates
37.417, -87.483

A tree fell on a house in Hanson. A couple of trees were blown down in both Nebo and Mortons Gap.

Thunderstorm Wind, Daviess

When
August 14, 5:45 PM CST to 5:50 PM CST
Where
Daviess County, Owensboro
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.767, -87.117

Winds estimated near 65 MPH downed several trees in the city of Owensboro. In and near Moseleyville, trees were down on Highway 81, and tree limbs were down on power lines.

Thunderstorm Wind, Graves

When
August 14, 6:40 PM CST
Where
Graves County, Fancy Farm
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
36.800, -88.783

Numerous trees were downed, including seven or eight that fell across roads. Two houses were struck by falling trees, but only minor damage occurred to their roofs and gutters.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473669, 5473670, 5473671, 5473667, 5473668, 5473672.